Kansas, 2012

Damaging Winds in Kansas, April 15, 2012

April 15, 2012 · NWS SGF · 2 events in 1 county or zone

Thunderstorms moving across the region produced some isolated high winds and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Thunderstorms moving across the region produced some isolated high winds and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 15, 5:11 AM CST, 49 minutes earlier.

Area forecast discussion, Apr 15, 5:11 AM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
611 AM CDT SUN APR 15 2012

...UPDATE TO AVIATION...

.DISCUSSION...
/ISSUED 320 AM CDT SUN APR 15 2012/

MAIN FOCUS IN THIS FORECAST PACKAGE WILL BE CENTERED ON A LINE OF
STORMS ACROSS THE PLAINS TRACKING ACROSS THE AREA TODAY
CONCENTRATED ON THE ASSOCIATED SEVERE POTENTIAL.

CURRENTLY...UPPER LEVEL LOW IS PUSHING NORTHEAST INTO THE
CENTRAL PLAINS EARLY THIS MORNING. SURFACE LOW PRESSURE IS PUSHING
INTO SOUTH CENTRAL NEBRASKA WITH A TRAILING COLD FRONT EXTENDING
SOUTH THROUGH WESTERN KANSAS AND OKLAHOMA INTO WESTERN TEXAS. A
LINE OF STORMS HAS DEVELOPED AHEAD OF THE COLD FRONT FROM
NORTHWESTERN KANSAS INTO SOUTHWESTERN TEXAS. THIS LINE OF STORMS
HAS MOVED OFF AND AHEAD OF THE FRONT WITH THE CONVECTION TO THE
SOUTH REMAINING CLOSER TO THE FRONT.

THE LINE OF STORMS WILL CONTINUE TO PUSH NORTHEAST THIS MORNING
AND SHOULD BEGIN TO PUSH INTO EXTREME SOUTHEASTERN KANSAS EARLY
THIS MORNING AROUND SUNRISE. THE AREA WILL BE CAPPED AT THE
SURFACE ACROSS THE AREA EARLY THIS MORNING. THERE WILL BE SOME
ELEVATED INSTABILITY IN PLACE ACROSS THE AREA WITH AROUND 500 TO
1000 J/KG OF MU-CAPE ACROSS THE WESTERN PORTIONS OF THE FORECAST
AREA. THE CAP AND LIMITED MU-CAPE WILL LIMIT THE SEVERE POTENTIAL
WITH THE LINE EARLY THIS MORNING.

INSTABILITY WILL INCREASE LATE THIS MORNING INTO THIS AFTERNOON AHEAD
OF THE LINE AS HEATING OF THE DAY AND HEIGHT FALLS OCCUR. THINK
MODELS MAYBE UNDER DOING INSTABILITY VALUES LATE THIS MORNING INTO
THIS AFTERNOON ESPECIALLY ACROSS SOUTH CENTRAL MISSOURI.
THEREFORE...FEEL THE LINE WILL STRENGTHEN LATE THIS MORNING LIKELY
BETWEEN HIGHWAY 71 AND HIGHWAY 65 THEN TRACK EAST ACROSS THE REST
OF THE AREA THIS AFTERNOON INTO THE EARLY EVENING. WIND FIELDS
SUGGEST THAT STORMS MAY BE CAPABLE OF MOVING OFF THE FRONT/OUTFLOW
BOUNDARY TODAY WHICH COULD RESULT IN MORE LINE SEGMENTS ACROSS
THE AREA THAN ONE SOLID LINE. THE MAIN RISK WILL BE VERY STRONG
WINDS WITH WIND GUSTS OVER 70 MPH POSSIBLE. THERE WILL BE A
LIMITED HAIL RISK WITH THESE LINE SEGMENTS WITH HAIL TO THE SIZE
OF QUARTERS POSSIBLE. WIND SHEAR WILL REMAIN HIGH ACROSS THE
AREA...SO THERE WILL BE THE POTENTIAL FOR MESO VORTS AND LIMITED
TORNADO RISK. THE BEST POTENTIAL WILL LIKELY BE ACROSS SOUTH
CENTRAL MISSOURI WILL MORE INSTABILITY IS EXPECTED TO BE
PRESENT...BUT THERE WILL BE A SMALL RISK ACROSS ACROSS THE ENTIRE
AREA. WILL HAVE TO KEEP A CLOSE EYE ON INSTABILITY AS IF MORE
INSTABILITY CAN BE REALIZED THAN WHAT MODELS ARE PREDICTING...THE
SEVERE POTENTIAL MAY INCREASE MAINLY EAST OF HIGHWAY 65. THIS
ACTIVITY SHOULD PUSH EAST OF THE AREA BY EARLY THIS EVENING.

THE PRESSURE GRADIENT WILL TIGHTEN ACROSS THE AREA TODAY AS THE
SURFACE LOW TRACKS NORTH OF THE AREA. AS A RESULT GUSTY AND
BREEZY CONDITIONS CAN BE EXPECTED ACROSS THE ENTIRE REGION TODAY.
THE STRONGEST WINDS WILL GENERALLY BE NORTH OF THE INTERSTATE 44
CORRIDOR CLOSE TO THE LOW PRESSURE. SOUTHERLY WINDS OF 25 TO 35
MPH WITH GUSTS AS HIGH AS 45 MPH ARE EXPECTED AT TIMES AGAIN NORTH
OF THE INTERSTATE 44 CORRIDOR. WILL ISSUE A WIND ADVISORY FOR
THESE LOCATIONS FOR THIS AFTERNOON INTO THE EARLY EVENING HOURS.

COOLER CONDITIONS WILL OCCUR ON MONDAY AND MONDAY NIGHT AS HIGHS
WARM INTO THE 60S AND LOWS FALL INTO THE 40S. FOR THE REST OF THE
WEEK HIGHS ARE GENERALLY EXPECTED TO TOP OUT IN THE 70S. A WEAK
UPPER LEVEL SHORTWAVE TROUGH WILL PASS THROUGH THE REGION TUESDAY
NIGHT INTO WEDNESDAY. THERE COULD BE FEW THUNDERSTORMS ASSOCIATED
WITH THIS FEATURE...BUT MOISTURE WILL BE MORE LIMITED SO DO NOT
EXPECT WIDESPREAD SHOWERS AND THUNDERSTORMS. ANOTHER UPPER LEVEL
DISTURBANCE WILL MOVE THROUGH THE CENTRAL U.S. LATE THIS WEEK. THERE
SHOULD BE BETTER MOISTURE AVAILABLE FOR THIS SYSTEM WHICH COULD
LEAD TO BETTER SHOWER AND THUNDERSTORM COVERAGE.

WISE

&&

.AVIATION...

FOR THE 12Z TAFS...LINE OF CONVECTION WILL BE PUSHING INTO WESTERN
CWA BETWEEN 12Z AND 13Z...AFFECTING JLN AREA BY 13Z AND SGF BY
14-15Z. SHOULD SEE CEILINGS LOWER WITH THE CONVECTION AND
VISIBILITIES DROP INTO THE MVFR CATEGORY. WIND GUSTS COULD CLIMB
INTO THE 30 TO 45 KT RANGE WITHIN THE LINE OF CONVECTION.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING
     FOR MOZ055>058-066>071-077>081-088-089.

KS...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING
     FOR KSZ073-097-101.

&&
Hazardous weather outlook, Apr 15, 5:47 AM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
647 AM CDT SUN APR 15 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
647 AM CDT SUN APR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  LIMITED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.
  ELEVATED NON THUNDERSTORM WIND RISK.

DISCUSSION...

  A LINE OF STORMS WILL TRACK ACROSS EXTREME SOUTHEASTERN KANSAS
  AND FAR SOUTHWESTERN MISSOURI EARLY THIS MORNING. THE  MAIN RISK
  WITH THIS ACTIVITY WILL BE WINDS TO 60 MPH GENERALLY WEST OF A
  WARSAW TO CASSVILLE MISSOURI LINE INTO THE MID MORNING HOURS.

  INSTABILITY WILL THEN INCREASE AHEAD OF THE LINE LATE THIS
  MORNING INTO THIS AFTERNOON GENERALLY ALONG AND EAST OF A
  WARSAW TO CASSVILLE LINE RESULTING IN AN ELEVATED SEVERE
  THUNDERSTORM RISK. THE MAIN RISK WILL BE STRONG DAMAGING WINDS
  WITH GUSTS OVER 70 MPH AND HAIL TO THE SIZE OF QUARTERS. THERE
  WILL ALSO BE A LIMITED TORNADO RISK ACROSS THE AREA. THE BEST
  POTENTIAL WILL BE ALONG AND EAST OF THE HIGHWAY 65 CORRIDOR
  WHERE BETTER INSTABILITY IS EXPECTED. THERE COULD BE A GREATER
  RISK FOR ANY TORNADOES THIS AFTERNOON INTO THIS EVENING IF MORE
  INSTABILITY CAN MATERIALIZE. THE BEST POTENTIAL FOR THIS WILL BE
  ACROSS SOUTH CENTRAL MISSOURI.

  IN ADDITION TO THE RISK FOR SEVERE STORMS ON SUNDAY... LOCALLY
  HEAVY RAINFALL MAY ALSO LEAD TO SOME FLASH FLOODING.

  MEANWHILE...STRONG AND GUSTY NON THUNDERSTORM WINDS WILL OCCUR
  THIS AFTERNOON AND EVENING. THE STRONGEST WINDS ARE EXPECTED TO
  OCCUR NORTH OF THE INTERSTATE 44 CORRIDOR WHERE WINDS OF 25 TO
  45 MPH AND GUSTS TO 45 MPH ARE EXPECTED...WHERE A WIND ADVISORY
  IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE IN THIS COMING WORK
  WEEK AS ANOTHER STORM SYSTEM APPROACHES THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED ACROSS EXTREME SOUTHEASTERN
  KANSAS AND FAR SOUTHWESTERN MISSOURI EARLY THIS MORNING THEN
  ACROSS THE REST OF THE AREA LATE THIS MORNING INTO THIS
  AFTERNOON.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WISE

In the hours before

Special weather statement, Apr 15, 4:30 AM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 AM CDT SUN APR 15 2012

KSZ073-097-MOZ066-151130-
BOURBON KS-CRAWFORD KS-VERNON MO-
530 AM CDT SUN APR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON...NORTHWESTERN CRAWFORD
AND SOUTHWESTERN VERNON COUNTIES UNTIL 630 AM CDT...

AT 525 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES WEST OF PORTERVILLE...OR 19 MILES
NORTHWEST OF ST. PAUL...MOVING NORTHEAST AT 60 MPH. WINDS AROUND 50
MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BRONSON...DEVON...FORT SCOTT...FULTON...
GARLAND...HAMMOND...HARDING...HEPLER...HIATTVILLE...MAPLETON...
MARMATON...PAWNEE STATION...PETERSBURG...PORTERVILLE...REDFIELD...
UNIONTOWN AND XENIA.

PEOPLE IN BOURBON...NORTHWESTERN CRAWFORD AND SOUTHWESTERN VERNON
COUNTIES...INCLUDING BRONSON...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3788 9508 3802 9508 3804 9501 3805 9464
      3804 9463 3806 9462 3806 9461 3769 9458
      3762 9509 3781 9510
TIME...MOT...LOC 1030Z 231DEG 50KT 3781 9527

LINDENBERG

The radar

The Tulsa radar (KINX), 120 km away, was scanning. The volume nearest the first event began at 12:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
April 15, 6:00 AM CST
Where
Cherokee County, 2.2 mi W of Hallowell to 1.66 mi W of Hallowell
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.170, -95.040

The Emergency Manager estimated winds at 50 to 60 miles per hour.

Thunderstorm Wind, Cherokee

When
April 15, 6:14 AM CST
Where
Cherokee County, 0.69 mi N of Weir to 0.74 mi N of Weir
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.310, -94.770

An 8 inch diameter tree was snapped and the roof of a building in town was damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365873, 365872.